Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS La Crosse, WI

April 13, 2018Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 2018, 8:13 AM CDT for Richland County, Wisconsin. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 8:13 AM CDT (13:13 UTC)
Expired
Apr 13, 2018, 8:45 AM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Richland County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:15 AM CDTHAIL 1.25Richland Center, WISHINGLE ROOF DAMAGED BY HAIL. VEHICLES DAMAGED.
Apr 13, 8:17 AM CDTHAIL 1.25Richland Center, WIREPORT TAKEN FROM PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 13, 8:18 AM CDTHAIL 1.75Richland Center, WI
Apr 13, 8:19 AM CDTHAIL 1Richland Center, WISTARTED OFF AS QUARTER SIZE AND IS NOW DIME SIZE. HAIL COVERS THE GROUND ON WEST SIDE OF TOWN.
Apr 13, 8:30 AM CDTHAIL 1.25Richland Center, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KARX 131313
SVRARX
WIC103-131345-
/O.NEW.KARX.SV.W.0003.180413T1313Z-180413T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
813 AM CDT FRI APR 13 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Richland County in southwestern Wisconsin...

* Until 845 AM CDT

* At 812 AM CDT, a severe thunderstorm was located near Richland
  Center, moving east at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Public. Several reports of quarter size hail have been 
           received.

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of 
  eastern Richland County, including the following locations: 
  Germantown, Rockbridge, Ithaca, Cazenovia and County Roads D And N 
  N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9033 4321 9043 4349 9043 4355 9019
      4329 9019 4320 9020
TIME...MOT...LOC 1312Z 255DEG 51KT 4339 9045 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hollan
1 follow-up statement
619 
WWUS53 KARX 131319
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
819 AM CDT FRI APR 13 2018

WIC103-131345-
/O.CON.KARX.SV.W.0003.000000T0000Z-180413T1345Z/
Richland WI-
819 AM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR EASTERN RICHLAND COUNTY...

At 818 AM CDT, a severe thunderstorm was located over Richland
Center, moving east at 55 mph.

HAZARD...Golf ball size hail. 

SOURCE...Public. Golf ball size hail was reported in Richland Center 
         at 818 AM CDT.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Richland Center, Germantown, Rockbridge, Ithaca, Cazenovia, Loyd, 
Bunker Hill, Keyesville, Twin Bluffs, Sextonville, Neptune, Buck 
Creek, Gotham, and Hub City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4321 9033 4321 9043 4349 9043 4355 9019
      4329 9019 4320 9020
TIME...MOT...LOC 1318Z 261DEG 49KT 4336 9033 

HAIL...1.75IN
WIND...<50MPH
 
$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:35 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 13, 6:35 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Fri Apr 13 2018

.SHORT TERM...(Today through Sunday)
Issued at 300 AM CDT Fri Apr 13 2018

Impactful winter storm promises a variety (if not all) wintry
precipitation types tonight into Sunday.

1)Nuts and Bolts: Warm front running west to east across southern IA
into northern IL today, with a relatively strong fetch of low level
moisture transport/850 mb jet driving into and north of the front.
Pcpn will blossom mostly north of the front, with x-sections also
pointing to sloping frontogenetic lift extending well north into
central MN/WI. Not much reason for that front to move north with the
rain cooled air and it's parent upper level trough taking a nearly
due east track through the plains. The models develop a closed low
with the trough moving out of the rockies today, gradually working
it into the local area by Sat afternoon. The banded pcpn along and
north of the warm front will get a nudge east, but the region then
comes under the purview of the deformation region north/west of the
sfc low. A long lived pcpn event will result, with pcpn blossoming
this morning, continuing into Sunday afternoon/night. Intensity will
vary with various bits of upper level energy enhancing the lift.

Meanwhile, some instability still slated to build across the southern
half of the forecast area for the afternoon/evening. While any
severe threat is expected to lie farther to the south, a few
stronger storms are possible.

2)Pcpn type considerations: temperatures going to play a role in
what falls. NAM/GFS/EC max wet bulb temps close to +3 C through 00z
Sat - and then they start to differ after that. For example, the EC
brings colder, drier air in from the north quicker, cooling the
max wet bulb to around 0C along/north of the I-90 corridor by 12z
Sat. The NAM and GFS are mostly above zero across the entire
forecast area. All models continue to cool it down a loft as the low
approaches and moves east, but continue to show differences.

Meanwhile, ice in cloud also presenting challenges. Comparing north-
south running x-sections, the NAM is the least optimistic on having
ice in the cloud, keeping it relatively shallow for the better part
of the event. Ice eventually does become more likely due to the cold
influx of air from the north. The GFS is the most robust with
deepening the saturation while the EC lies somewhere inbetween.
Bufkit sounds tell a bit different story though, with ice not as
certain in the GFS through Sat morning. There is a concern with some
erosion in the cloud layer from the north, but with strong lift and
a good moisture source, think some of that could be overcome. Will
let consensus solution dictate both ice and temp.

3)What's going to fall: a) rain, b) freezing rain, c) snow, d)
sleet, or e) all of the above. E is the best choice here as the
complex ice in cloud and temp questions make nearly all pcpn types
possible/probable. Pinpointing location, timing presently a fair
amount of challenges. At this time, icing looking like a good bet
later tonight through Sat morning, especially around the 1-90
corridor. Road temps could come into play and limit some freezing -
even at night. Meanwhile, if temps do not cool as quickly overnight
(dew point rises compared to cold air influx), the main icing band
could shift a bit north.

Snow looks like the main pcpn type north of highway 29 in Wisconsin,
with snow then more widespread Sat night into Sun.

For amounts, snow from 6 to 12 inches in the current forecast,
highest up in Clark/Taylor counties. Icing 1/4 inch or greater in
the I-90 corridor.

These amounts are rather volatile as even a slight change in the
ice/temp concerns will flip a pcpn type from one to another or to
something completely different.

4)Wind: adding insult to injury, the pressure gradient tightens
today, staying tight through Sunday. Strong east/northeast from 15
to 25 mph with gusts into the lower 30s will be common. Despite
relatively low snow ratios, there could be some drifting/blowing in
unsheltered/wind prone areas (southeast MN/northeast IA, ridgetops).
In addition, if freezing rain manifests for a prolonged period,
accumulations + wind could lead to tree damage and potential power
outages.

.LONG TERM...(Monday through Thursday)
Issued at 300 AM CDT Fri Apr 13 2018

Decent agreement between the GFS and EC with spinning an upper level
trough across through portions of the region Tue night/Wed. GFS is a
bit more north/elongated while the EC trends south and more compact.
Both would bring a pcpn threat, with the EC leaning more toward
snow.

For temps, the start of the new work week still looks cold, with the
GFS suggesting a moderation toward the seasonable normals before the
week is out. The EC is more pessimistic, staying cold until perhaps
the following weekend. Confidence low in these details and will go
with the blend to detail temp forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Apr 13 2018

Based on latest radar trends, a period of TSRA to spread across the
KLSE area in the 1230-14z time frame, otherwise convection/TSRA at
the taf sites appears more isolated and difficult to time today into
this evening. Left later mentions of TSRA out of tafs for now.

Otherwise, much of this period will be dominated by MVFR/IFR cigs/
vsbys in RA/BR. Short periods early this morning with some VFR
conditions before deeper moisture and lift arrive, with widespread
rain and the lower cigs expected to spread across the area thru the
morning, then remain this afternoon and tonight. Pressure gradient
tightens over the area for increasing and brisk/gusty NE 15-
25kt g30-40kt winds today/tonight.

&&

.HYDROLOGY...(Today through Saturday)
Issued at 300 AM CDT Fri Apr 13 2018

Rainfall amounts of 1 to locally over 2 inches remain likely today
thru Saturday. By Saturday night much of the precipitation is
expected to be snow. Soils remain at least partially frozen,
especially north of I-90, or are wet from recent snowmelt. Due to
this, a higher than normal percentage of the rainfall expected to
runoff, producing ponding of water in low spots and cause river
rises. Flooding remains a concern later today thru the weekend into
early next week on some area rivers and streams, especially if the
rainfall totals are closer to the 2 inches, or the rain falls in a
shorter period of time. Please continue to monitor forecasts
closely, especially if you have interests along or live near a river
or stream.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday morning through Sunday evening
     for WIZ054-055.

     Winter Storm Watch from late tonight through Sunday evening for
     WIZ032>034-041>044-053.

     Winter Storm Watch from this evening through Sunday evening for
     WIZ017-029.

MN...Winter Storm Watch from late tonight through Sunday evening for
     MNZ079-086>088-094>096.

IA...Winter Storm Watch from Saturday morning through Sunday evening
     for IAZ008>011-018-019.

&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Lawrence
HYDROLOGY...RRS
Hazardous weather outlook, Apr 13, 6:56 AM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
656 AM CDT Fri Apr 13 2018

WIZ017-029-141100-
Taylor-Clark-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Watch is in effect tonight. Snow to a wintry mix,
including freezing rain, is expected tonight. 1 to 3 inches of
snow is possible along with a glaze of ice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch remains in effect through Sunday. Snow will
continue to fall across the area into Sunday, with additional
amounts from 6 to 9 inches possible. Freezing rain could mix in
from time to time Saturday, resulting in an additional glaze of
ice.

Travel impacts could be significant. Motorists should plan ahead,
know the forecast, and avoid travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

MNZ079-086>088-094>096-WIZ032>034-041>044-053-141100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and western into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today into this evening
along and south of Interstate 90. Small hail and lightning will
be the main threat.

A Winter Storm Watch is in effect for late tonight. Rain will
transition to a wintry mix overnight, which could lead to 1/10 of
an inch of ice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch remains in effect through Sunday. A wintry
mix will continue to fall across the area Saturday, gradually
transitioning to mainly snow for Sunday. Additional icing around
1/4 inch is possible, with much of the icing occurring Saturday.
Snowfall of 4 to 7 inches is possible.

Travel impacts could be significant. Motorists should plan ahead,
know the forecast, and avoid travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

IAZ008>011-018-019-WIZ054-055-141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Crawford-
Richland-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and this evening. Small hail and
lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will transition to a wintry mix on Saturday, persisting
through Saturday night, gradually transitioning to all snow later
on Sunday. Icing under 1/4 of an inch is possible, with snowfall
from 3 to 5 inches.

Some travel impacts are likely. Motorists should plan ahead, know
the forecast, and adjust travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

IAZ029-030-WIZ061-141100-
Fayette-Clayton-Grant-
656 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and this evening. Small hail and
lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will transition to a wintry mix Saturday night, persisting
on Sunday. A glaze of ice is possible with snowfall from 1 to 3
inches.

Some travel impacts are possible.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 1:30 this afternoon.

Rieck/RRS

In the hours before

Special weather statement, Apr 13, 7:20 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
720 AM CDT Fri Apr 13 2018

WIZ041-042-053>055-131430-
La Crosse-Monroe-Vernon-Crawford-Richland-
Including the cities of La Crosse, Sparta, Tomah, Viroqua,
Prairie Du Chien, and Richland Center
720 AM CDT Fri Apr 13 2018

...Scattered Thunderstorms Headed Into Parts Southwest Wisconsin
This Morning...

At 715 AM CDT, an area of scattered thunderstorms was located
over portions of northeast Iowa and far southeast Minnesota,
moving northeast at 45 mph. The strongest storms are capable of
producing hail up to 1 inch diameter. Numerous reports of small
hail covering the ground have been received from parts of
northeast Iowa, along with nickle sized hail southwest of Waukon
Iowa. Frequent lightning and brief heavy downpours are also
expected.

If you are in the path of these storms, stay indoors until they
pass. Use caution if driving. Roads may be slippery due to ponding
of water and hail accumulation.

RRS
Local storm report, Apr 13, 7:25 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HAIL             1 E FRANKVILLE          43.19N 91.60W
04/13/2018  E0.88 INCH       ALLAMAKEE          IA   PUBLIC

&&
Local storm report, Apr 13, 7:26 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             OSSIAN                  43.15N 91.76W
04/13/2018  E1.00 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

&&
Local storm report, Apr 13, 7:33 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HAIL             2 E FESTINA             43.12N 91.83W
04/13/2018  E0.25 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

            2 INCHES OF HAIL ON THE ROAD, SEMI-TRUCK STUCK. PONDED
            WATER ON ROADS BETWEEN OSSIAN AND FESTINA.

0714 AM     HAIL             2 E FESTINA             43.12N 91.83W
04/13/2018  E0.25 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

            2 INCHES OF HAIL ACCUMULATED ON ROAD. SEMI-TRUCK STUCK IN
            THE HAIL. PONDED WATER ON ROADS BETWEEN OSSIAN AND
            FESTINA.

&&

RODS
Local storm report, Apr 13, 8:08 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             5 WSW SENECA            43.25N 91.05W
04/13/2018  E1.00 INCH       CRAWFORD           WI   PUBLIC

            LOCK AND DAM 7 REPORT 1 INCH HAIL. THE
            DURATION OF THE HAIL EVENT WAS 7 MINUTES.

&&

RLB
Local storm report, Apr 13, 8:11 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             5 WSW SENECA            43.25N 91.05W
04/13/2018  E1.00 INCH       CRAWFORD           WI   PUBLIC

            2 INCHES OF ACCUMULATED 1 INCH HAIL ON THE
            GROUND.

&&

RLB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:48 AM CDTSevere Thunderstorm WarningARXCrawford, Richland42 min
Apr 13, 8:59 AM CDTSpecial Weather StatementARXRichland61 min
Apr 13, 4:04 PM CDTWinter Storm WarningARXAdams, Buffalo, Clark, Jackson, Juneau, La Crosse and 4 more54 hr
Apr 13, 4:04 PM CDTWinter Weather AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more51 hr
Apr 13, 6:56 PM CDTSpecial Weather StatementARXAdams, Crawford, Grant, Juneau, La Crosse, Monroe and 2 more64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.